Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2008, 9:16 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2008, 9:16 PM CDT (02:16 UTC)
- Expired
- May 1, 2008, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 020216
SVRDMX
IAC013-017-020300-
/O.NEW.KDMX.SV.W.0035.080502T0216Z-080502T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU MAY 1 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
BREMER COUNTY IN NORTHEAST IOWA...
* UNTIL 1000 PM CDT.
* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR JANESVILLE...OR 9 MILES NORTHWEST OF
WATERLOO...AND MOVING NORTHEAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DENVER AND WAVERLY BY 925 PM CDT...
READLYN BY 930 PM CDT...
TRIPOLI BY 940 PM CDT...
FREDERIKA BY 945 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4253 9235 4261 9256 4267 9256 4292 9246
4291 9208
TIME...MOT...LOC 0216Z 212DEG 30KT 4264 9242
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 020233
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT THU MAY 1 2008
IAC013-020243-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BLACK HAWK IA-
933 PM CDT THU MAY 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLACK HAWK COUNTY
IS CANCELLED...
AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
4291 9208
TIME...MOT...LOC 0233Z 218DEG 29KT 4278 9232
$$
IAC017-020300-
/O.CON.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BREMER IA-
933 PM CDT THU MAY 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BREMER COUNTY...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DENVER...OR 18 MILES NORTH OF
WATERLOO...MOVING NORTHEAST AT 33 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TRIPOLI BY 940 PM CDT...
FREDERIKA BY 945 PM CDT...
LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
4291 9208
TIME...MOT...LOC 0233Z 218DEG 29KT 4278 9232
$$
DONAVON000
WWUS53 KDMX 020259
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT THU MAY 1 2008
IAC017-020308-
/O.EXP.KDMX.SV.W.0035.000000T0000Z-080502T0300Z/
BREMER IA-
958 PM CDT THU MAY 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY WILL EXPIRE AT
1000 PM CDT...
AT 956 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
SEVERAL REPORTS OF DIME SIZED HAIL WERE RECEIVED WITH THIS STORM.
LAT...LON 4265 9230 4269 9249 4270 9252 4292 9246
4291 9208
TIME...MOT...LOC 0258Z 218DEG 29KT 4294 9215
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 1, 6:45 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT THU MAY 1 2008 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT SURFACE LOW OVER EASTERN NEBRASKA AT 20Z WITH DRY LING PUSHING ACROSS THE MO RIVER ALONG THE WESTERN IA BORDER. PREFER GFS AND RUC SOLN THIS EVENING WITH DRY LINE MOVING INTO THE WESTERN FA AND SURFACE LOW REMAINING NW OF IA. DRY LINE SHOULD STALL AS IT REACHES CENTRAL IA SINCE UPPER LEVEL SUPPORT IS HANGING BACK TO THE WEST. NARROW AXIS OF CAPES AND CNVG EAST OF DRY LINE WITH INCREASING DEEP SHEAR AND GOOD LOW-LVL SHEAR. TSTM CHANCES INHIBITED BY STRONG MID LVL CAP. SHOULD CAP BREAK...EXPECT PSBL SVR WX IN WRN AND NW CWA THIS EVENING FM SCT TO ISOLD STORMS. MCS MAY MOVE INTO SRN IA AFTER 06Z AND WILL FORECAST HIGHER POPS THEN. SEVERE CHANCES WILL BE LESS HOWEVER. .LONG TERM...FRIDAY THROUGH WEDNESDAY SURFACE LOW EXPECTED TO MOVE NE THROUGH IA ON FRIDAY AS A VIGOROUS TROUGH ROTATES AROUND SE SIDE OF UPPER LOW. THIS SHOULD MAKE FOR RAPIDLY CHANGING WEATHER AS REMAINS OF OVERNIGHT CONVECTION LIFTS NEWD THROUGH EASTERN PORTIONS OF IA. REDEVELOPMENT OF SECOND ROUND OF CONVECTION IS EXPECTED AROUND MIDDAY...ESPECIALLY N AND E. THERE WOULD BE SOME THREAT OF SEVERE WEATHER EAST OF MARSHALLTOWN-GRINNELL WITH FAVORABLE CONDITIONS FOR LOW-TOPPED ROTATING STORMS BUT RESIDENCE TIME IN OUR FORECAST AREA WILL BE SHORT. FRIDAY NIGHT AND SATURDAY...UPPER LOW AND COLD POOL MOVE ACROSS IA. RAIN IN DEFORMATION ZONE WILL BE MOST PROLONGED NW OF FORT DODGE...AND FORECAST TEMPERATURE PROFILES EVEN INDICATE A MIX OF RAIN AND SNOW IS POSSIBLE LATE FRIDAY NIGHT EARLY SATURDAY. THIS WILL HOLD TEMPERATURES DOWN AROUND OR BELOW 50 DEGREES THROUGH SATURDAY. RAINFALL COLD BE SUFFICIENT IN THE EAST AND NORTH TO BRING RIVERS BACK UP TOWARD FLOOD STAGE. HOWEVER...AT THIS TIME MOISTURE DOES NOT LOOK NEARLY AS DEEP AS PREVIOUS SYSTEM AND STORM LOOK TO BE PROGRESSIVE. THUS...TOTAL RAINFALL SHOULD BE LESS THAN ONE INCH IN GENERAL AND AS SUCH FLASH FLOODING WOULD BE LESS OF A CONCERN. SUNDAY AND MONDAY LOOK TO BE NICE WITH A SLOW MODERATION IN TEMPERATURES. AFTER THAT...GFS MODEL WOULD LIKE TO BRING IN WARM ADVECTION AND A CHANCE FOR PRECIPITATION AS EARLY AS MONDAY NIGHT...AND HAVE IT EXIT ALREADY ON WEDENSDAY. THIS IS QUITE A BIT FASTER THAN PREVIOUS RUNS...AND ECMWF IS SLOWER AND FARTHER TO THE SOUTH WITH ITS FORCING FOR PRECIPITATION. RESULT IN FORECAST IS A CHANCE OF SHOWERS AND THUNDER CENTERED ON WEDNESDAY...WITH BEGIN AND END TIME SPREAD OUT INTO ADJOINING DAYS AND EXACT TIMING TO BE DETERMINED. && .AVIATION...02/00Z NEAR TERM FORECAST IS STILL UNCERTAIN WITH TS POTENTIAL...SO WILL ONLY CARRY CB MENTIONS FOR POTENTIAL TS DEVELOPMENT NEAR KFOD AND KDSM EARLY IN THE PERIOD. LOWEST CEILINGS...COMING DOWN TO IFR WILL OCCUR NORTH OF WARM FRONT LATER TONIGHT...AND WRAP AROUND SHRA/TS WILL MOVE IN FROM THE NW. DRY SLOT FARTHER SOUTH WILL KEEP VFR CONDITIONS GOING LATER TONIGHT UNTIL WRAP AROUND LOWER CEILINGS MOVE IN. THREAT FOR TS WILL BE AROUND AFT 12Z FROM KMCW TO KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...JOHNSON LONG TERM...JUNGBLUTH AVIATION...MOYER
Hazardous weather outlook, May 1, 6:00 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 600 PM CDT THU MAY 1 2008 IAZ006-007-016-017-025>028-036>039-097-022300- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-DAVIS- 600 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND STRAIGHT LINE WINDS THE MAIN THREATS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...IF HEAVY RAIN DEVELOPS ACROSS AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY...ESPECIALLY DURING THE DAY TIME HOURS. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH FRIDAY NIGHT. RENEWED RIVER FLOODING COULD ALSO OCCUR INTO NEXT WEEK IN RESPONSE TO THE HEAVY RAINFALL. ISOLATED SEVERE STORMS ARE POSSIBLE...MAINLY ALONG AND EAST OF INTERSTATE 35. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...AND AGAIN ON FRIDAY FROM LATE MORNING THROUGH THE AFTERNOON HOURS. IAZ004-005-015-023-024-033>035-044>050-057>062-070>075-081>086- 092>096-022300- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE- 600 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL IOWA THIS EVENING. IF THE THUNDERSTORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND EVEN ISOLATED TORNADOES. THE BEST CHANCE WILL BE UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL AND STRAIGHT LINE WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY...ESPECIALLY DURING THE DAY TIME HOURS. TOTAL RAINFALL AMOUNTS OF AN INCH OR LESS ARE POSSIBLE THROUGH FRIDAY NIGHT. SEVERE WEATHER IS UNLIKELY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATE TONIGHT...AND AGAIN ON FRIDAY FROM LATE MORNING THROUGH THE AFTERNOON HOURS. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 16 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.